Case Presentation: Serotonin syndrome is a potentially life-threatening condition associated with increased serotonergic activity in the central nervous system. Clinical manifestations of serotonin syndrome range from barely perceptible to lethal, and the symptoms can overlap with other clinical entities. Here we presented a case with a challenging diagnosis.Our patient is a 44yo woman with a history of stiff person syndrome on baclofen, diazepam and IVIG, and depression on duloxetine who presented as altered mental status. She was found to be less responsive by family members, and keep repeating single words. On arrival, she was hypertensive 152/86, tachycardic 131, hyperthermic 106.9F, and tachypneic. Physical exam showed pink, warm and moist skin, with significant myoclonus appreciated. Her total CK was elevated at 327 (<190), and lactate was elevated at 3.4. Her TSH and free T4 were normal and her urine toxin screen panel came back negative. She was treated with hypothermic therapy, IV lorazepam, along with discontinuation of duloxetine and continuation of her home baclofen. She also received IV fluid, and empiric antibiotics for her sepsis and pyuria evident on UA. Her urine and culture turned positive for E.coli. Her vitals and mental status improved, and a multidisciplinary team were involved to determine the medication regimen for her depression and stiff person syndrome. On discharge, her SNRI was discontinued, diazepam was continued at a lower dose, and baclofen was continued at home dose.
Discussion: With the use of serotonergic agents, the presence of inducible myoclonus, and hyperthermia, she met Hunter criteria for serotonin syndrome. Baclofen withdrawal, however, can have similar presentations. In general, withdrawal from oral baclofen is most often associated with mild symptoms, while withdrawal from intrathecal baclofen use is more likely to present with severe, life-threatening withdrawal symptoms. This case is particularly interesting because of the underlying stiff person syndrome and sepsis, which also contributes to her symptoms. The patient had no known exposure to antipsychotic medications or inhaled anesthetics and thus neuroleptic malignant syndrome and malignant hypertension were not considered to be the etiology. Management of serotonin syndrome includes the removal of the precipitating drugs, supportive care, control of agitation with benzodiazepines and the administration of 5-HT2A antagonists. The intensity of therapy depends on the severity of illness, and immediate sedation, neuromuscular paralysis, and intubation may be required for severely ill patients. As for baclofen withdrawal, supportive care is also important, in addition to re-initiation of baclofen, and in certain situations, cyproheptadine and dantrolene might be considered. As for stiff person syndrome, benzodiazepines are essential for both muscle-relaxant properties and the central nervous system GABA-deficiency repletion. For our patient, the supportive management and the use of benzodiazepine achieved good effects.
Conclusions: Serotonin syndrome, stiff person syndrome and baclofen withdrawal are important differential diagnosis of patients presenting with autonomic instability and neuromuscular hyperexcitability. Detailed history taking and physical exam are key to diagnosis. Prompt supportive treatment with close monitoring cardiovascular and respiratory status in the hospital is essential, with more aggressive management needed for sicker patients.